How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Lisa Your Own Question
Lisa, Certified Vet Tech
Category: Dog
Satisfied Customers: 16074
Experience:  AAS Vet Tech. Bully breed rehab & Behavior modification
Type Your Dog Question Here...
Lisa is online now
A new question is answered every 9 seconds

I live in Belize and have a friend with a dog with congestive

This answer was rated:

I live in Belize and have a friend with a dog with congestive heart failure We don't have a vet and the dog needs to be euthanized, but there's no one to do it. She is 13 years old, gasping for breath, her gums are purple, her tongue is purple, she can't breathe and seems to be in pain. We were able to reach a vet who said to try 3 mgs of codeine to see if that would cause her to go to sleep and die, but it hasn't, and we can't reach the vet again. Can you help? Please?
Hello! My name is XXXXX XXXXX it will be my pleasure to help you with your dog today.

When did you give the medication?

If you put your hand on her ribcage, can you feel her heartbeat...and if so, can you tell me how many beats a minute (you can feel for 15 seconds and then multiply that by 4 to get the beats per minute)?

Customer: replied 3 years ago.

The codeine was given about 1.5 hours ago.


Can't distinguish between her coughing and her heartbeats.


Daisy was also given B12, pedalyte and Benadryl (2 mg) about 3 hours ago.

Thank you for the additional information Mary. I really appreciate it.

Unfortunately, in a situation like this, we can't tell you what a lethal dose would be for the dog. It's actually illegal for us to 'prescribe', or tell people how much medication to give since we don't have an in-person relationship.

What I can do, however, is to point you in the right direction to find the dosing instructions for Codeine. You can find that information here:

Of course...ideally, you should continue to try to get ahold of Daisy's vet so that they can give you a definitive dose for the dog...but from your description of the blue look and the coughing, I don't think she'll be lasting much longer. The blue tells us that she's not getting enough oxygen, and if that continues long enough, she will lose consciousness and likely die.

I hope it goes quickly for you all, I'm sure it must be awful to watch her struggle the way she is.
Customer: replied 3 years ago.

Dear Ms. Lisa:


Thank you very much for your compassion. It's so hard here when this happens because there's no one to turn to. I had a similar situation with my oldest cat last year over Christmas and she suffered for 10 days before I could finally get in touch with a vet to help. So, I feel so awful for Candy - I've been there.


Candy is giving Daisy more codeine - and I hope it helps before too long.


Hi Mary.

I completely understand how rough this must be for both you and Candy. I forget how lucky I am that I live in an area that has several emergency vets so that I can always get ahold of someone in an emergency.

I'll keep my fingers crossed for a quick passing.
Customer: replied 3 years ago.

Thank you very much for being "here" on-line. It meant a lot to Candy.


Bless you.

You're welcome.

Please do me a favor...even after you rate/accept my answer, please feel free to come back if you have any other questions.
Lisa and other Dog Specialists are ready to help you
Customer: replied 3 years ago.

Thank you. And, we will. (And I did rate your services, did that show up correctly - I wasn't sure I did that right.)


Yes ma'am. Looks like it came through on this end.


Related Dog Questions